Alert archive / Hawaii / Special Weather Statements in 2021

Special Weather Statement, NWS Honolulu, HI

February 3, 2021

NWS Honolulu, HI issued this special weather statement at Feb 3, 2021, 11:42 AM HST. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2021, 11:42 AM HST (21:42 UTC)
Expired
Feb 3, 2021, 1:15 PM HST
In force
93 min
Issued by
NWS Honolulu, HI

The radar

The Molokai radar (PHMO), 26 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWHW80 PHFO 032142
SPSHFO

Special Weather Statement
National Weather Service Honolulu HI
1142 AM HST Wed Feb 3 2021

HIZ012>015-032315-
Lanai Makai-Lanai Mauka-Molokai Windward-Molokai Leeward-
1142 AM HST Wed Feb 3 2021

...GUSTY WINDS AND HEAVY RAIN TO IMPACT MOLOKAI AND LANAI...

At 1140 AM HST, radar indicated a line of heavy showers, with a few 
embedded strong thunderstorms, approaching Molokai and Lanai from 
the west. This line will move east at 20 to 25 mph, and will bring a 
brief period of torrential and westerly winds gusting to near 50 
mph through the early afternoon hours. 

Locations impacted include...
All of Molokai and Lanai. 

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Lanai City, Hoolehua, Kalaupapa National Park, Kamalo, Ualapue,
Halawa Valley, Maunaloa, Kualapuu, Pukoo, Kepuhi, Kaunakakai, Manele,
Kawela, Molokai Airport and Lanai Airport.


LAT...LON 2118 15701 2121 15696 2117 15694 2116 15671
      2107 15680 2102 15690 2093 15692 2083 15681
      2076 15684 2074 15691 2074 15697 2084 15700
      2089 15707 2093 15703 2093 15693 2106 15689
      2111 15710 2109 15730 2123 15725
TIME...MOT...LOC 2141Z 293DEG 23KT 2220 15725 2014 15748 

$$

Birchard

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Feb 3, 9:58 AM HST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 3, 9:58 AM HST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Wed Feb 3 2021

.SYNOPSIS...
The cold front has moved through Kauai and is now moving through
Oahu. This front is expected to move through Maui County this
afternoon and the Big Island this evening. Windy conditions are
being reported ahead and along the front with wind gusts of 50 mph
seen at select locations. In addition, thunderstorms are producing
locally heavy rainfall along the front. The threat of heavy rain
will end behind the front as the cool and breezy northwest winds
fill in. Cool conditions with some light passing showers are
expected Thursday through the weekend.

&&

.DISCUSSION...
A strong cold front has made its way through Kauai and the cool
northwest winds has filled in behind it. Light to moderate showers
are still expected through the rest of the day today, but the
threat for heavy rain and thunderstorms has ended for Kauai. The
winds over Kauai has subsided for a brief moment, but windy
northwest winds are expected to fill in this afternoon and
continue through the evening. Temperatures are expected to drop
down into the mid to upper 50s for many areas on Kauai tonight.

The front is now moving through Oahu and radar is estimating
widespread rainfall rates of 1 to 2 inches per hour with pockets
of locally higher rates along the front. Gusty winds have been
reported with the front with wind gusts of over 50 mph seen at
select areas. As the front makes its way through Oahu over the
next few hours, we should see improving weather conditions later
this afternoon with cool northwest winds filling in behind the
front. A period of lighter winds are expected this afternoon, but
breezy northwest winds are expected to fill in this evening for
Oahu.

The front is expected slowly weaken and move through Maui County
this afternoon and the Big Island this evening. The main impacts
will likely be gusty winds ahead and along the front with wind
gusts of 50 mph expected. Winds this strong will be capable of
causing power outages. Winds have already picked up over Maui
County and they should see winds continuing to increase during the
afternoon. The strongest wind gusts are expected on the lee side
of the terrain. In this case, that will be the north and east
sections of the islands. Also on the summits of the Big Island,
they should see a period of moderate to locally heavy snow as the
front pushes through.

By Thursday the front should be east of the Big Island and we
should see cool conditions with a few light passing showers.
Overall, we should see mostly dry and cool conditions through the
weekend.

&&

.AVIATION...
Prefrontal showers containing MVFR/locally IFR conditions and
gusty southerly winds are spreading across Oahu and will reach
Molokai by midday, Maui shortly thereafter. Shower coverage and
intensity will trend downward as the front weakens while
traversing Maui County. Another round of brief, lower intensity
showers can be expected along the cold front itself as it lags the
primary rain band by a couple of hours. Veering winds to the
northwest will mark the beginning of improving conditions to
prevailing VFR this afternoon through tonight. In the meantime,
AIRMET Sierra for mountain obscuration remains in effect for Kauai
through Molokai. Further expansion to Maui may be needed during
the afternoon.

&&

.MARINE...
A strong cold front will move southeastward across the island
chain through tonight and be east of the Big Island by daybreak
Thursday. Fresh to strong south southwest winds are expected in
advance of the front with strong northwest winds in the wake of
its passage. Post-frontal moderate becoming gentle slowly veering
northerly winds will occur from Thursday through Friday night. The
slow eastern progression of the upper low will somewhat anchor
the surface low north of the islands through the weekend. Thus,
this will keep west winds in place north of the state while
southern water northeasterly winds veer back to trade wind flow
Sunday. Monday's winds will return to weak trades ahead of the
next cold front. This front is timed to travel across the islands
next Tuesday and turn winds northerly through the day.

Strong wind gusts in association with the front has a Small Craft
Advisory (SCA) is in effect for most waters (except for the Big
Island southeast waters) through 6 PM this evening. The SCA will
certainly need to be extended in time for high seas to account
for the arrival of the large northwest swell through Thursday.

There are signs in the swell spectral data from the far northwest
island buoys that the front runners to this upcoming high northwest
swell are arriving this morning. The northwest swell will build
down over the chain today and tonight, peak surf Thursday then
gradually subside from Thursday night into the weekend. Surf is
expected to reach and exceed high surf warning levels along the
north and west-facing shores of Kauai overnight Thursday morning,
with low-end warning level surf expected to reach Oahu's northern
and western exposed shorelines, Molokai and Maui's north-facing
shores Thursday. Surf will remain elevated through at least Friday
night before dropping below advisory levels on Saturday. Surf
will remain below advisory thresholds through the middle of next
week.

The more westerly component of this swell will likely introduce
advisory level surf to the west-facing shores of the Big Island
Thursday. Surf may even reach warning levels later that afternoon
into the early Friday morning hours.

Stronger south southwest winds ahead of the approaching cold
front will provide a slight boost in short period, wind-driven
surf along south-facing shorelines.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Weather Advisory from noon today to 6 AM HST Thursday for
Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters.

&&

DISCUSSION...Kino
AVIATION...JVC
MARINE...Blood

In the hours before

Special weather statement, Feb 3, 7:58 AM HST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Honolulu HI
758 AM HST Wed Feb 3 2021

HIZ005>011-031900-
Oahu Koolau-Oahu North Shore-Waianae Coast-Oahu South Shore-Waianae
Mountains-Olomana-Central Oahu-
758 AM HST Wed Feb 3 2021

...GUSTY WINDS AND HEAVY RAIN TO IMPACT OAHU THIS MORNING...

At 755 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Oahu from the west. This
line will move east at 20 to 25 mph, and will impact Oahu through
most of the morning. Southwest to west winds will gust near 50 mph,
and visibility will be severely reduced as these showers and storms
move across the island.

Locations impacted include...
All of Oahu, but the strongest wind gusts can be expected in
windward Oahu from Waimanalo to Kaneohe, over central Oahu near
Wahiawa, and on the north shore near Mokuleia and Waialua.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2151 15784 2147 15784 2141 15778 2145 15773
      2141 15774 2131 15766 2126 15770 2130 15772
      2128 15775 2134 15790 2130 15811 2151 15824
      2153 15823 2158 15827 2158 15812 2171 15797
TIME...MOT...LOC 1727Z 261DEG 28KT 2249 15814 2107 15893

Birchard
Local storm report, Feb 3, 10:57 AM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1057 AM HST WED FEB 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG 2 SSW KANEOHE           21.39N 157.81W
02/03/2021                   HONOLULU           HI   PUBLIC

            SEVERAL LARGE BRANCES AND TREES FALLING NEAR
            THE ROADWAY. REPORTED AT 45-680 LULUKU RD,
            KANEOHE, HI 96744.

0800 AM     NON-TSTM WND DMG 2 SSW KAIMUKI           21.26N 157.82W
02/03/2021                   HONOLULU           HI   PUBLIC

            LARGE DOWNED BANYAN TREE IN KAPIOLANI PARK.

0630 AM     NON-TSTM WND DMG 1 ESE HEEIA             21.42N 157.80W
02/03/2021                   HONOLULU           HI   UTILITY COMPANY

            MULTIPLE POWER OUTAGES IN COMMUNITIES ALONG
            WINDWARD COAST.

&&
Special weather statement, Feb 3, 11:42 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1142 AM HST Wed Feb 3 2021

HIZ012>015-032315-
Lanai Makai-Lanai Mauka-Molokai Windward-Molokai Leeward-
1142 AM HST Wed Feb 3 2021

...GUSTY WINDS AND HEAVY RAIN TO IMPACT MOLOKAI AND LANAI...

At 1140 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Molokai and Lanai from
the west. This line will move east at 20 to 25 mph, and will bring a
brief period of torrential and westerly winds gusting to near 50
mph through the early afternoon hours.

Locations impacted include...
All of Molokai and Lanai.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Lanai City, Hoolehua, Kalaupapa National Park, Kamalo, Ualapue,
Halawa Valley, Maunaloa, Kualapuu, Pukoo, Kepuhi, Kaunakakai, Manele,
Kawela, Molokai Airport and Lanai Airport.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15671
      2107 15680 2102 15690 2093 15692 2083 15681
      2076 15684 2074 15691 2074 15697 2084 15700
      2089 15707 2093 15703 2093 15693 2106 15689
      2111 15710 2109 15730 2123 15725
TIME...MOT...LOC 2141Z 293DEG 23KT 2220 15725 2014 15748

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 9:07 PM HSTSmall Craft AdvisoryHFO4 days
Feb 3, 12:56 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 1:44 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao19 hr
Feb 3, 2:57 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 4:58 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 5:10 AM HSTAreal Flood AdvisoryHFOKauai5 hr
Feb 3, 5:47 AM HSTAreal Flood AdvisoryHFOHonolulu8 hr
Feb 3, 6:32 AM HSTSpecial Marine WarningHFO118 min
Feb 3, 7:16 AM HSTWinter Weather AdvisoryHFOHawaii, Kalawao27 hr
Feb 3, 7:58 AM HSTSpecial Weather StatementHFOHonolulu62 min
Feb 3, 8:23 AM HSTSpecial Marine WarningHFO112 min
Feb 3, 9:35 AM HSTSpecial Marine WarningHFO115 min
Feb 3, 10:11 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 10:51 AM HSTSpecial Marine WarningHFO114 min
Feb 3, 12:15 PM HSTSpecial Marine WarningHFO2 hr
Feb 3, 1:19 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Special Weather Statements in Hawaii, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.